Lithium: Haven't been taking it as I should. Odd side effects

Posted by abopp2022 @abopp2022, Apr 4, 2020

I haven’t been taking my lithium like I’ve been supposed to. I oversleep then it’s too late to take it. I’ve been weak, lost my appetite, headaches, body aches, chest feel funny, etc. I tested negative for both Covid and flu. So no it’s not that. My symptoms are worse at night with added hand and foot numbness and tight throat and heart races. Could it be my lithium? I’m supposed to take 600 mg a day. But I’ve Been forgetting. Help please.

Maybe too high dosage for you and, therefore, possible side effects. Check with your doctor.

REPLY
@marjou

Maybe too high dosage for you and, therefore, possible side effects. Check with your doctor.

Jump to this post

I’ve been taking this dose for years. I having been forgetting to take my medicine and I was wondering if the reason why I’m feeling this way is because I’ve been forgetting it.

REPLY

When one takes meds on regular basis for a period of time and then one forgets the body doesn't know if one is tapering off or not or how to react. It might be helpful to use reminder notes or any kind of timer/alarm to help keep you on track with your lithium.

REPLY

Be careful with lithium and have kidneys checked. It causes kidney damage over time. I’m in stage 3 kidney disease after taking lithium for 20 years or so. I’m on ability and lamicts now. Safer for kidneys

REPLY
@abopp2022

I’ve been taking this dose for years. I having been forgetting to take my medicine and I was wondering if the reason why I’m feeling this way is because I’ve been forgetting it.

Jump to this post

@abopp2022 I haven't heard from you for a while. Are you doing ok with this covid19?

I take morphine sulfate contin twice a day, and sometimes I forget the 2nd one, so I set an alarm on my phone. If I forget the morning pill, by around 1:00 I start feeling awful, like the flu. I have to lie down and take a nap.

I take quite a few medications, and the past few months I've been losing weight, but I don't know if it has anything to do with a medication. I eat a normal size meal, and have snacks sometimes, though I never actually feel hungry. I just eat when my wife has finished making the dinner. She's a really good cook and enjoys cooking, and I'm the assistant and the cleanup person.

Have you worked out a way to keep on the schedule for taking lithium? I know it's important to stick to a regular schedule for lots of medications, like your lithium and my morphine. I'm also wondering if you've found out why you're so thirsty all the time. Have you ruled out diabetes? I suppose that's one of the first things your doctor checked, as it's usually a pretty clear sign of diabetes. If you can, let us know how you're doing.

Jim

REPLY

Take your dose at night to reduce kidney damage. Get a blood level after taking your dose for at least 5 days. Use the alarm on your phone to remind you to take it. Sounds like you are experiencing some anxiety around taking lithium. Explore this with your MH care Provider. I can empathize. Good luck

REPLY

@hopalongnm3 Welcome to Mayo Clinic Connect, a place to give and get support.

It sounds like you have information to share about lithium and kidney damage and support to give.

May I ask if you came to Connect to support others or are you also looking for support and answers for yourself?

REPLY
@erikas

@hopalongnm3 Welcome to Mayo Clinic Connect, a place to give and get support.

It sounds like you have information to share about lithium and kidney damage and support to give.

May I ask if you came to Connect to support others or are you also looking for support and answers for yourself?

Jump to this post

I am not so sure how helpful I can be but I am a psych NP so couldn’t resist answering above.
I really need help myself.
Thank you
Laurie

REPLY
@erikas

@hopalongnm3 Welcome to Mayo Clinic Connect, a place to give and get support.

It sounds like you have information to share about lithium and kidney damage and support to give.

May I ask if you came to Connect to support others or are you also looking for support and answers for yourself?

Jump to this post

My nephrologist is not happy about me taking Lithium. It’s a risk vs benefit thing. I don’t want to continue it but am running out of options.

REPLY
@hopalongnm3

I am not so sure how helpful I can be but I am a psych NP so couldn’t resist answering above.
I really need help myself.
Thank you
Laurie

Jump to this post

Welcome, @hopalongnm3. You mention that your looking for help/support yourself. It sounds like you're between a rock and a hard place weighing the damage medications can cause to your kidneys and the need for medication. What options are available to you?

REPLY

Hello @hopalongnm3

I would like to add my welcome to Mayo Connect. I appreciate you posting your concern about Lithium and kidney problems. For many people with bipolar disorders, it does become difficult to weigh the benefits and risks of meds to treat this disorder. As you are a NP in the area of Psych, I'm probably not going to be telling you anything new, however, I do have one suggestion. If you have not already done so, I would encourage you to look into getting a genetic testing to see what meds might work the best for you.

I have a friend with a bipolar disorder who recently had this type of testing. There was a strange finding as a result of this testing. She was of all things very deficient in Folate/Folic Acid. The testing showed that her body did not metabolize folic acid. Her psychiatrist put her on a presciption based supplement that needed to be purchased from a compounding pharmacy. She has been only taking it for a few weeks now. so I can't report any dramatic changes that she has mentioned yet, however, she was glad to know of this nutritional deficiency. This genetic test also reveal a medication that could help her with sleep, which was helpful as well.

Have you had any genetic testing to see what meds, other than Lithium, might be helpful?

REPLY

Hi, just to maybe help you out — I've been taking Lithium (Only the brand name of Lithobid) for 33+ years. The generic does not work for me. I seriously recommend taking it as prescribed, never forgetting to take it and always check with your Doctor before making any changes. I'm sure you know that Lithium levels can be monitored by a simple blood test that your doctor can determine if the dosage you are taking is correct for you. I have labs drawn every quarter to check my level. Some of your symptoms could be from your Lithium level of 600mg. Everybody is different and I take 300mg per day. It took a little while to adjust it down to 300mg. Personally, it does me such good, I would NEVER forget to take it (maybe only a couple of times in 33 years. Please check your symptoms with your Doctor–he/she should know how to adjust your med. God has cured me and I know HE loves you just as much. Sharon

REPLY
Please sign in or register to post a reply.
  Request Appointment